Alert archive / South Dakota / Tornado Warnings in 2001
Tornado Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 25, 2001, 4:24 PM MDT for Jackson County, South Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 2001, 4:24 PM MDT (22:24 UTC)
- Expired
- Jul 25, 2001, 5:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jackson County, SD
The radar
The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:40 PM MDT | Hail 1.75 | Wanblee, SD | |
| Jul 25, 5:20 PM MDT | Hail 2.75 | Wanblee, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 2:45 PM MDT | Tornado Watch | SPC | 6 hr |
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 25, 2:30 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 25, 2:30 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT WED JUL 25 2001 SFC LOW NEAR WY/SD/NE INTERSECTION WITH WARM FRONT EXTDG EWD ALONG AXIS JUST SOUTH OF RAP. THIS FEATURES QUITE EVIDENT ON KUDX RADAR. STRONG CONVERGENCE ALONG BNDRY ALONG WITH HEATING ALREADY FIRING CONVECTION OVER THE HILLS. CAPES IN EXCESS OF 2000 J/KG ALONG WITH STRONG LO LVL SHEAR WILL SUPPORT STRONG ROTATING UPDRAFTS FOR SOME TORNADIC SUPERCELL DEVELOPMENT...ESPECIALLY JUST NORTH OF BNDRY. HAVE COORDINATED WITH SPC AND TORNADO WATCH WILL BE ISSUED FOR MUCH OF SWRN SD UNTIL 900 PM MDT. NOCTURNAL LO LVL JET WILL FEED ANY MCS THAT DVLPS. UPR TROF MOVES CLOSER TO REGION THU AND FRI FOR AN INCREASED THREAT OF PCPN ACRS ENTIRE AREA THESE DAYS. UPR TROF AXIS SHIFTS E OF AREA FRI NIGHT FOR DIMINISHING PCPN. EXTENDED...ANY UPPER RIDGING BEHIND SHORT WAVE TROF THAT MOVES ACROSS AREA FRI NIGHT WILL LIKELY BE SHORT LIVED. MRF SEEMS TOO PROGRESSIVE WITH LONG WAVE TROF ALONG WEST COAST...AND WILL OPT TOWARDS ENSEMBLES/ECMWF SOLUTION KEEPING TROF WELL WEST OF AREA. THUS...SW FLOW ALOFT AND WARM TEMPS WL CONT WITH CHANCE OF THUNDERSTORMS AT ANY TIME. .UNR...TORNADO WATCH PORTIONS OF WRN SD UNTIL 900 PM MDT. JOHNSON
In the hours before
Special weather statement, Jul 25, 10:55 AM MDT, 5 hours 29 minutes before
SDZ002-012>014-024>026-028>032-041>044-046-047-049-WYZ054>058-251930- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1055 AM MDT WED JUL 25 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH...AND TORNADOES ARE ALSO POSSIBLE. .DISCUSSION... A MOIST AND UNSTABLE ATMOSPHERE WILL BE OVER THE REGION THIS AFTERNOON. A COUPLE OF SURFACE BOUNDARIES AND A WEAK UPPER LEVEL DISTURBANCE WILL COMBINE TO PRODUCE SOME THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND WINDS GREATER THAN 60 MPH. WIND PROFILES WILL ALSO BE SUFFICIENT TO PRODUCE A FEW TORNADOES...MAINLY THIS EVENING ACROSS WESTERN SOUTH DAKOTA. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...CROOK... CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...FALL RIVER AND PENNINGTON. WCJIN-WYNE GRZYWACZ
Local storm report, Jul 25, 10:57 AM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED JUL 25 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 4 N KIRLEY SD 60 MPH TSTM GUST
07/23/01 HAAKON REPORTED BY PUBLIC.
0300 AM 9 NNE KIRLEY SD 60 MPH TSTM GUST
07/23/01 HAAKON REPORTED BY PUBLIC.Local storm report, Jul 25, 10:57 AM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT WED JUL 25 2001
...CORRECTED FOR DATES...
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM 4 N KIRLEY SD 60 MPH TSTM GUST
07/24/01 HAAKON REPORTED BY PUBLIC.
0300 AM 9 NNE KIRLEY SD 60 MPH TSTM GUST
07/24/01 HAAKON REPORTED BY PUBLIC.The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:42 AM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 48 min |
| Jul 25, 3:03 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 42 min |
| Jul 25, 3:37 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
| Jul 25, 3:44 PM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 61 min |
| Jul 25, 4:34 PM MDT | Severe Thunderstorm Warning | UNR | 56 min | |
| Jul 25, 5:26 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 64 min |
| Jul 25, 5:30 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 30 min |
Nearby
Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; radar from the NEXRAD Level II archive.